Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Topeka, KS

April 20, 2020Dickinson County, Kansas

NWS Topeka, KS issued this special weather statement at Apr 20, 2020, 2:49 AM CDT for Dickinson County, Kansas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2020, 2:49 AM CDT (07:49 UTC)
Expired
Apr 20, 2020, 3:30 AM CDT
In force
41 min
Issued by
NWS Topeka, KS

County Dickinson County, KS

The radar

The Topeka radar (KTWX), 89 km from the middle of the area, began a volume at 07:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2045 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WWUS83 KTOP 200749
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
249 AM CDT Mon Apr 20 2020
 
KSZ034-035-200830-
Dickinson-Ottawa-
249 AM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES UNTIL 330 AM CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Manchester, moving southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Abilene, Chapman, Solomon, Enterprise, Bennington, Manchester, Niles,
Moonlight and Talmage.

This includes Interstate 70 between mile markers 267 and 289.
 
LAT...LON 3920 9746 3916 9737 3913 9737 3913 9729
      3900 9696 3896 9696 3898 9693 3896 9693
      3875 9710 3892 9738 3896 9737 3896 9745
      3904 9759
TIME...MOT...LOC 0748Z 303DEG 37KT 3909 9744 

$$

Laflin

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Apr 20, 2:40 AM CDT, 9 minutes earlier.

Area forecast discussion, Apr 20, 2:40 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
240 AM CDT Mon Apr 20 2020

.SHORT TERM...(Today and tonight)
Issued at 240 AM CDT Mon Apr 20 2020

A shortwave trough currently moving through the area will continue
to fuel showers and thunderstorms across the area this morning,
especially in the southwestern half of the CWA where MUCAPE ranges
up to 500 J/kg. Coverage is expected to remain scattered and
precipitation totals low due to significant dry air across the
region; however, 50 kts of deep layer shear, some instability,
and low freezing levels could continue to support gusty winds or
hail with the strongest of the storms.

Cloud cover associated with the wave will linger through the
morning, then should gradually move off to the east by early
afternoon, allowing temperatures to warm to near 70 degrees.

.LONG TERM...(Tuesday through Sunday)
Issued at 240 AM CDT Mon Apr 20 2020

Quiet conditions are expected Tuesday, then showers and a few
thunderstorms are still expected from late Tuesday night through
Wednesday as a shortwave trough slides across the Southern Plains.
The system has continued its southward push and has weakened some
in recent model trends, but rainfall and at least some embedded
storms are still expected to spread north of the surface low and
into the forecast area.

Additional storm chances stretch from Friday through the weekend
as a series of disturbances work through the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1148 PM CDT Sun Apr 19 2020

For the 06z TAFs, scattered showers and potentially an isolated
thunderstorm are possible near the TAF sites overnight into Monday
morning. However, there is still uncertainty in the coverage of
this precipitation near the TAF sites so have kept VCSH. Cannot
entirely rule out a brief period of MVFR cigs as showers exit the
area late morning, however more models seem to be backing away
from this solution and keeping cigs low-end VFR.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Laflin
LONG TERM...Laflin
AVIATION...Hennecke
Hazardous weather outlook, Apr 19, 3:40 PM CDT, 11 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
340 PM CDT Sun Apr 19 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-202045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
340 PM CDT Sun Apr 19 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

There is a slight chance for thunderstorms across most of the area
after midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Apr 20, 1:51 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
151 AM CDT Mon Apr 20 2020

KSZ020-034-200730-
Cloud-Ottawa-
151 AM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTTAWA AND
SOUTHWESTERN CLOUD COUNTIES UNTIL 230 AM CDT...

At 151 AM CDT, Doppler radar was tracking a strong thunderstorm near
Asherville, moving southeast at 35 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Minneapolis, Glasco and Delphos.

LAT...LON 3949 9793 3931 9751 3907 9769 3920 9793
TIME...MOT...LOC 0651Z 300DEG 32KT 3938 9800

Laflin
Special weather statement, Apr 20, 2:15 AM CDT, 34 minutes before
Special Weather Statement
National Weather Service Topeka KS
215 AM CDT Mon Apr 20 2020

KSZ034-035-200745-
Dickinson-Ottawa-
215 AM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DICKINSON AND
CENTRAL OTTAWA COUNTIES UNTIL 245 AM CDT...

At 215 AM CDT, Doppler radar was tracking a strong thunderstorm near
Delphos, moving southeast at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Minneapolis, Solomon, Bennington, Delphos, Wells, Manchester, Niles
and Talmage.

This includes Interstate 70 between mile markers 267 and 268.

LAT...LON 3920 9791 3931 9782 3931 9767 3918 9737
      3913 9737 3913 9726 3910 9718 3888 9737
      3891 9737 3892 9738 3896 9737 3896 9750
TIME...MOT...LOC 0715Z 303DEG 38KT 3924 9776

Laflin
Special weather statement, Apr 20, 2:49 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
249 AM CDT Mon Apr 20 2020

KSZ034-035-200830-
Dickinson-Ottawa-
249 AM CDT Mon Apr 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DICKINSON AND
SOUTHEASTERN OTTAWA COUNTIES UNTIL 330 AM CDT...

At 248 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Manchester, moving southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Abilene, Chapman, Solomon, Enterprise, Bennington, Manchester, Niles,
Moonlight and Talmage.

This includes Interstate 70 between mile markers 267 and 289.

LAT...LON 3920 9746 3916 9737 3913 9737 3913 9729
      3900 9696 3896 9696 3898 9693 3896 9693
      3875 9710 3892 9738 3896 9737 3896 9745
      3904 9759
TIME...MOT...LOC 0748Z 303DEG 37KT 3909 9744

Laflin

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 1:51 AM CDTSpecial Weather StatementTOPOttawa39 min
Apr 20, 2:15 AM CDTSpecial Weather StatementTOPOttawa30 min
Apr 20, 5:04 AM CDTSpecial Weather StatementTOPGeary26 min
Apr 20, 5:42 AM CDTSpecial Weather StatementTOPWabaunsee33 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.